Nebraska, 2010Flooding in Nebraska, March 11 to 31, 2010
March 11 to 31, 2010 · NWS OAX · 3 events in 3 counties and zones
A prolonged period flooding occurred along the Missouri River due to snow melt which was aggravated by several periods of rain. Although the flooding only lasted for a few days near and north of Omaha, it persisted for over a week downstream of the Missouri's confluence with the Platte River near Plattsmouth.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $285,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period flooding occurred along the Missouri River due to snow melt which was aggravated by several periods of rain. Although the flooding only lasted for a few days near and north of Omaha, it persisted for over a week downstream of the Missouri's confluence with the Platte River near Plattsmouth. The flooding affected mainly agricultural lowlands, but county roads near the river were also flooded. Several seasonal houses in the area were threatened and at least one reported some water damage due to flood waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 11, 3:28 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Mar 11, 3:28 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
328 PM CST THU MAR 11 2010
.SHORT TERM...TONIGHT THROUGH SUNDAY
STACKED UPPER LOW IS WOBBLING AROUND THE AREA TODAY. SUBJECTIVE 12Z
UPPER AIR ANALYSIS INDICATES UPPERLOW CENTERED IN WRN IA...WITH WV
IMAGERY AND 1.5PVU PRESSURE ANALYSIS INDICATING LOW HAS MOVED
LITTLE...RETROGRADING SLIGHTLY NORTHWEST TODAY. ANOTHER UPPER WAVE
WAS EVIDENT IN NM...WITH DEEP TROUGH OFF THE NWRN US/WRN CANADA
COAST. WARMER AIR WAS WRAPPING AROUND THE ERN TO NRN SIDE OF THE
LOW AT 850MB...WITH 5C AT KMPX BUT 0C AT KOMA/KTOP...AND WITH WARMER
TEMPS PULLING WWD INTO ERN SD/ND. SURFACE LOW AT 20Z WAS CENTERED
JUST S OF KFOD...WITH PRESSURE FALLS TO THE NW INDICATING
RETROGRESSION IN RESPONSE TO MOVEMENT OF UPPER LOW.
MAIN FORECAST CONCERN LIES IN CONTINUATION OF PRECIP POTENTIAL AS
UPPER LOW WOBBLES AROUND THE AREA. MODELS KEEP THE UPPER LOW NEAR
THE MO RIVER THROUGH AROUND MIDDAY FRIDAY...BEFORE ALLOWING IT TO
SLOWLY SLIDE AWAY TO THE SOUTHEAST. BROAD LOW IS STILL PROGGED TO
BE IN THE ERN US BY 12Z SUNDAY...KEEPING THE AREA IN CYCLONIC FLOW
THROUGH THE WEEKEND AND ALLOWING SHORTWAVES TO REINFORCE THE COOLER
AIR AS WELL AS PROVIDE SOME LIFT FOR LIGHT PRECIP. TEMPS SHOULD
MODERATE SLOWLY AFTER TONIGHT AS LOW STARTS TO SLIDE AWAY...CARRYING
ITS ASSOCIATED COLD POCKET AWAY WITH IT. HOWEVER...LOW-LEVEL
MOISTURE SHOULD LINGER...AND EXPECT FAIRLY CLOUDY CONDITIONS THROUGH
THE WEEKEND. BEST POTENTIAL FOR PRECIP IS CERTAINLY TONIGHT THROUGH
AROUND MIDDAY TOMORROW AS BAND OF PRECIP LINGERS IN NERN NEB...AS
LIFT ASSOCIATED WITH 300K TROWAL FEATURE PERSISTS FROM SD INTO
NERN/N CNTRL NEB. CONDITIONS IN ADVISORY AREA ARE NOT SO BAD...BUT
IN NERN NEB...SHOULD DETERIORATE TONIGHT AS TEMPS DROP SLIGHTLY AND
WINDS INCREASE. THUS...ACCUMULATING SNOW IS MORE LIKELY
TONIGHT...WITH TOUGH ROAD CONDITIONS LIKELY AS WET/HEAVY SNOW CLINGS
TO ROADS. FOR THE SAKE OF COLLABORATION WITH NEIGHBORS AS WELL AS
CONSISTENCY WITH FORECAST FROM EARLIER TODAY...WILL EXTEND A WINTER
WEATHER ADVISORY IN THE FARTHER NWRN CWA THROUGH MORNING...AND WILL
CANCEL PARTS CLOSER TO THE PLATTE RIVER THAT ARE NOT RECEIVING SNOW
CURRENTLY AND ARE NOT EXPECTED TO CHANGE BACK TO SNOW UNTIL LATER
TONIGHT.
AS LOW WOBBLES AWAY TO THE EAST...WEAK WAVES RIPPLING THROUGH THE
CYCLONIC FLOW MAY BRING BRIEF PRECIP THROUGH AT LEAST EARLY
SUNDAY...WITH THE EASTERN CWA MORE SUSCEPTIBLE THAN THE WEST. TEMPS
TOMORROW THROUGH SATURDAY MORNING WILL BE MARGINAL ENOUGH FOR SOME
POTENTIAL TO MIX WITH SNOW...ESPECIALLY IN THE WRN CWA. SATURDAY
ONWARD...ANY PRECIP THAT FALLS SHOULD REMAIN ALL RAIN AS TEMPS
MODERATE IN WAKE OF THE DEEP LOW. MODELS CONSISTENTLY KEEP
LOW-LEVEL MOISTURE FROM ERN NEB EASTWARD THROUGH THE WEEKEND...AND
KEPT MOSTLY CLOUDY TO CLOUDY CONDITIONS THROUGHOUT...THOUGH COULD
SEE SOME CLEARING SNEAK INTO WRNMOST CWA BY LATE SATURDAY/SUNDAY ON
THE WRN FRINGES OF THE CLOUD DECK. KEPT MAX TEMPS BELOW GUIDANCE
AND SLIGHTLY COOLER THAN PREVIOUS FORECAST GIVEN ABUNDANT LOW-LEVEL
MOISTURE...WITH SOME MODERATION TOWARD SUNDAY. ALSO KEPT MIN TEMPS
CLOSER TO GUIDANCE...AS CLOUDS/MOISTURE SHOULD KEEP TEMPS FROM
DROPPING FAR.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
FAIRLY COMPLEX MID TROPOSPHERIC PATTERN EXPECTED ACROSS THE CONUS
DURING THIS PERIOD...BUT DOES NOT LOOK LIKE MUCH PCPN FOR OUR LOCAL
AREA. ONE CLOSED LOW SHOULD BE OVER THE EASTERN UNITED STATES WITH
ANOTHER OVER THE FOUR CORNERS REGION. SYSTEM TO OUR SOUTHWEST IS
FORECAST TO DROP SOUTHWARD INTO NORTHERN CHIHUAHUA MEXICO SUNDAY
NIGHT WHILE A RIDGE BUILDS OVER THE WESTERN STATES. AT THE SAME
TIME...A VERY STRONG TROUGH WILL BE LOCATED FROM ALASKA SOUTHWARD
ALONG 140-150W.
SOME WEAK SHORTWAVE ENERGY IS EXPECTED TO MOVE THROUGH THE CENTRAL
PLAINS MONDAY THROUGH WEDNESDAY...BUT LEFT THE FORECAST DRY AT THIS
TIME. TEMPERATURES SHOULD MAINLY TOP OUT IN THE MID 40S TO LOWER 50S
BUT COULD MODERATE INTO THE 50S FOR ALL OF THE AREA BY THURSDAY.
LOWS FORECAST TO RANGE MAINLY FROM AROUND 30 TO THE MID 30S.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
EXPECT IFR/LIFR CONDITIONS TO PERSIST THRU THE FCST PD AT ALL
TERMINALS. PASSING UPPER LEVEL SYSTEM HAS BEEN RESPONSIBLE FOR
-RA/SN MIX OVER ERN NEB LAST SEVERAL HOURS WITHIN BAND OF PCPN
EXTENDING FROM SERN NEB INTO ERN SD. FCST FOR KOFK SOMEWHAT
COMPLICATED ATTM BECAUSE OF DRY LYR PUSHING WWD FROM NRN IA INTO
NERN NEB AND RADAR TRENDS CONTINUE TO SHOW A MODEST DISSIPATION.
THUS HAVE INCLUDED A SHORT BREAK IN PCPN BTWN 11/22Z-12/00Z AT KOFK.
TRAJECTORY OF PIVOTING UPPER LEVEL SYSTEM SHOULD THEN BRING -SN BACK
AT OR SHORTLY AFT 12/00Z WITH CONTINUATION REST OF THE FCST PD. AS
FOR KOMA AND KLNK...ANTICIPATE RA/SN MIX WILL BE PREDOMINATE PCPN
TYPE REST OF THE FCST PD. ALSO...LLWS THREAT AT KOFK BTWN
12/00Z-12Z TIME FRAME. HAVE OPTED TO NOT INCLUDE IN TAF YET AND WILL
REEVALUATE AT NEXT FCST ISSUANCE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 8 AM CST FRIDAY FOR NEZ011-012-
016>018-030-031.
IA...NONE.
&&
SHORT TERM...MAYES
LONG TERM...MILLER
AVIATION...DEEHazardous weather outlook, Mar 11, 3:51 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
351 PM CST THU MAR 11 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
351 PM CST THU MAR 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY
A MIX OF SNOW AND RAIN IS EXPECTED THROUGH TONIGHT AND INTO
FRIDAY MORNING. UP TO 1 TO 3 INCHES OF SLUSHY...WET SNOW IS
POSSIBLE IN NORTHEAST NEBRASKA TONIGHT...WITH LIGHT ACCUMULATION
POSSIBLE ELSEWHERE IN EASTERN NEBRASKA.
FLOODING FROM ICE JAMS WILL CONTINUE TO BE POSSIBLE OVER THE NEXT
24 HOURS...ESPECIALLY ALONG PARTS OF THE LOUP...PLATTE AND ELKHORN
RIVERS. INCREASED FLOWS ARE ALSO FORECAST FOR THE BIG BLUE RIVER
BASIN IN SOUTHEAST NEBRASKA AND THE NISHNABOTNA RIVER BASIN IN
SOUTHWEST IOWA. FLOODING IS POSSIBLE IN THOSE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
FLOODING ON SOME RIVERS AND STREAMS WILL BE POSSIBLE INTO
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY. PLEASE
REPORT ANY FLOODING OR SNOW ACCUMULATIONS THAT OCCUR.
MAYES
Flood, Nemaha
- When
- March 11, 5:00 PM CST to March 31, 11:59 PM CST
- Where
- Nemaha County, Brownville to 3.02 mi ESE of Nemaha
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.400, -95.650
Melting snow, along with several rain events, brought a prolonged period of lowland flooding along the Missouri River, especially downstream of its confluence with the Platte River near Plattsmouth. The river at Brownville first crossed flood stage, 32 feet, during the afternoon on 3/11 and remained above flood stage into early April. The river at Brownville crested at around 38 feet during the evening of the 23nd. Agricultural lowlands and a few county roads near the river flooded in Nemaha county.
Flood, Richardson
- When
- March 11, 7:00 PM CST to March 31, 8:00 AM CST
- Where
- Richardson County, 2 mi NNE of Barada to 6.79 mi ENE of Barada
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.247, -95.566
Melting snow, along with several rain events, brought a prolonged period of lowland flooding along the Missouri River, especially downstream of its confluence with the Platte River near Plattsmouth. The river at Rulo first crossed flood stage, 17 feet, during the evening of 3/11 and remained above flood stage until the morning of the 31st. The river at Rulo crested around 22 feet during the morning of the 25th. Agricultural lowlands and a few county roads near the river flooded in Richardson county and some cabins and recreational areas near Rulo also experienced flood waters.
Flood, Otoe
- When
- March 16, 12:00 PM CST to March 28, 4:00 AM CST
- Where
- Otoe County, 7.11 mi N of Nebraska City Arpt to 4.08 mi ESE of Nebraska City
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.773, -95.874
Melting snow, along with several rain events, brought a prolonged period of lowland flooding along the Missouri River, especially downstream of its confluence with the Platte River near Plattsmouth. The river at Nebraska City first crossed flood stage, 18 feet, early in the afternoon on 3/16 and remained above flood stage until the morning of the 28th. The river at Nebraska City crested at around 21.5 feet during the evening of the 22nd. Agricultural lowlands and a few county roads near the river flooded in Otoe county as did some recreational areas near Nebraska City.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, March 11 to 12, 20101 injured · $293,000 · EF1 · 17 events
- Hail and Damaging Winds in Mississippi, March 11 to 12, 2010$18,000 · 1.75 in hail · 23 events
- Strong Wind in Illinois, March 11, 2010$25,000 · 1 event
- Strong Wind in Louisiana, March 11, 2010$14,000 · 1 event
- Flooding in South Dakota, March 11 to 31, 20107 events
- Flood and Hail in Florida, March 11 to 12, 2010$1,000 · 50 kt wind · 7 events
- Flooding in Iowa, March 11 to 31, 20106 events
- Flash Flooding and Heavy Rain in Puerto Rico, March 11, 2010$5,000 · 5 events
- Flood and Hail in Illinois, March 11, 20100.88 in hail · 5 events
- Hail in Florida, March 11, 20100.75 in hail · 4 events
- Flooding in Minnesota, March 11 to 16, 20103 events
- Heavy Snow in California, March 11 to 12, 20103 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212149, 212151, 212148.